Diabetes Medications and Their Effect on Weight
Taking medications and getting to a healthful weight are diabetes management steps that you've probably read about many times. Yet certain blood glucose–lowering medications can add pounds. This is more than a cosmetic issue, of course. Weight gain can worsen blood glucose control—and contribute to heart disease as well as other conditions—requiring additional medication. That, in turn, can lead to more weight gain, in a vicious cycle. There are ways, however, to combat medication-related weight gain. Optimizing dosages, eating well, and exercising can go a long way in preventing or minimizing the impact of excess body fat.
Weight and diabetes go hand in hand. According to the National Institutes of Health, 85 percent of people with type 2 are overweight or obese. A majority of people with type 1 diabetes are overweight or obese, too, according to data from the T1D Exchange Clinic Registry. A modest amount of weight loss (5 to 10 percent of body weight) can improve blood glucose control and prevent complications in people with type 2; those at risk can significantly lower their chances of developing the disease by losing 5 to 7 percent of body weight.
When considering diabetes medications, keeping blood glucose under control is the primary concern of health care providers, says Nisa Maruthur, MD, MHS, an assistant professor of medicine at Johns Hopkins, even when weight is outside the healthful range. "The point of the medications is to get the A1C to the target," she says. "Everything that comes after that is secondary, to a point." So a health care provider may choose a medication that is associated with weight gain if he or she thinks it's best for your treatment.
|A new class of injectable diabetes medications used in type 2 treatment, including exenatide (Byetta), liraglutide (Victoza), and once-weekly exenatide (Bydureon), is associated with weight loss, though just a few pounds on average. Pharmacist Dawn Knudsen Gerber notes that weight loss isn't guaranteed—some users lose no weight. An older injectable for type 1 and type 2, pramlintide (Symlin), also promotes weight loss for some people; it makes them feel fuller after eating, so they eat less over the course of a day.|
Insulin may be the best known for adding pounds, though meglitinides, sulfonylureas, and thiazolidinediones (TZDs) are also associated with weight gain. Even so, weight gain on these medications is far from universal. "In every study on any drug, you're looking at the average effect," says Maruthur. "It affects some but not others."
Insulin's basic function in the body is to help it absorb nutrients, ushering glucose from the blood into cells for use and storage, so it inherently promotes weight gain. "Theoretically," says Maruthur, "it should make everyone gain weight unless you counteract it" by exercising and eating enough but not too many calories.
The other diabetes medications that trigger weight gain primarily do so by increasing the amount of insulin in the body—so again it's the insulin causing the body to retain more calories, says Maruthur. Insulin, meglitinides, and sulfonylureas may increase weight by decreasing the amount of glucose excreted in the urine, which leads the body to reabsorb the glucose and store it as fat. TZDs can also lead to weight gain via fluid retention and can increase fat tissue just under the skin.
Eating well and exercising can help curb weight gain when initiating a new medication, Maruthur says, and the payoff in health is big. Medications aside, "people on average gain weight every year of their lives," she says. "That will make diabetes more difficult to manage. If you gain weight, that also makes you require more insulin."
Not all medication-related weight gain is from fat; ask your pharmacist if your medications can cause you to retain fluids.
Taking medications that can cause low blood glucose (hypoglycemia), such as insulin and sulfonylureas, sometimes prompts people to overeat in order to avoid lows. That can trigger weight gain. Using glucose products, instead of junk food, to counteract hypoglycemia may curb such overeating. Talk to your doctor if frequent lows are a problem.
In some cases, professional help may be warranted. "Yes, insulin can cause some weight gain, but working with a dietitian can make all the difference," says Dawn Knudsen Gerber, PharmD, an assistant professor at the Midwestern University College of Pharmacy. She also suggests consulting a pharmacist or endocrinologist about any concerns.
"Weight gain is related to the intensity of the insulin therapy," Knudsen Gerber says. She recommends talking to a doctor about "starting low and going slow" with insulin regimens to limit weight gain. It's all about personalization, she says. Achieving the perfect mix of medications, blood glucose levels, and body weight can be tricky for people with diabetes, but this balancing act is worth the effort.